Winter Storm, Forest
- When
- January 3, 9:30 PM CST to January 4, 6:00 AM CST
- Where
- Forest forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 45.667, -88.770 (the zone’s center; the record gives no point)
A complex low pressure system tracked across the Great Lakes Region. The low brought warm air into the area above a persistent cold layer near the surface.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
A complex low pressure system tracked across the Great Lakes Region. The low brought warm air into the area above a persistent cold layer near the surface. These conditions resulted in snow, sleet and freezing rain. The worst of the storm occurred in parts of north-central and northeast Wisconsin where nearly a quarter of an inch of ice accumulated along with the snow and sleet. Dozens of vehicles slid off roads that started to become slippery during the evening of the 3rd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jan 3, 8:24 PM CST, 1 hour 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 824 PM CST SAT JAN 3 2009 .UPDATE...UPDATED WSW AND ZONES. TOOK TOTALS DOWN A BIT WITH SLEET BEING REPORTED INTO FAR NORTH AND INTERMITTENT LOOK TO PCPN. 18Z MODEL SOUNDINGS SUGGEST SLEET TO MIX IN THROUGH 10 PM. ROADWAYS THROUGHOUT CWA BECOMING ICY. WILL TAKE ANOTHER LOOK AT ZONES/HEADLINES ONCE NEW MODELS COME IN. SNOW AMOUNTS TO THE WEST NOT THAT HIGH...AND FAST MOVEMENT OF BACK EDGE MAY WARRANT FURTHER ADJUSTMENT DOWN. TE && .PREV DISCUSSION...ISSUED AT 219 PM CST SAT JAN 3 2009... SYNOPSIS...COMPLEX FLOW REGIME ACRS NOAM AND ADJACENT OCEANS WL CONSOLIDATE AND DEAMPLIFY A BIT DURING THE FIRST HALF OF THE FCST PERIOD...WITH LNGWV TROF SETTING UP OVER THE ERN STATES. THE SECOND PART OF THE FCST PERIOD WL BE DOMINATED BY STG AMPLIFICATION OF UPR RIDGE ALONG THE WEST COAST. SYSTEM HEADING OUT OF THE PLAINS TNGT WL SLOW AS IT ENCOUNTERS STG BLOCKING OVER NERN NOAM. SYSTEM WL HAVE GULF MOISTURE...SO A SIG PCPN EVENT IS EXPECTED. A COUPLE LGT-MODERATE PCPN EVENTS EXPECTED DURING THE REST OF THE FCST PERIOD AS SHRTWVS RIDE EWD ALONG STG BAROCLINIC ZONE NR THE AREA. MILDER AIR WL BRIEFLY WORK INTO THE AREA TNGT...THEN COLDER AIR WL SURGE BACK IN FOR SUN/SUN NGT. READINGS SHOULD THEN REBOUND CLOSE TO NORMAL FOR MUCH OF THE UPCOMING WEEK AS FLOW EXPECTED TO HAVE JUST MODEST AMPLITUDE. BUT AMPLIFICATION OF THE WRN RIDGE LATE IN THE PERIOD MEANS WE ARE LIKELY HEADED FOR A PERIOD OF BLO NORMAL TEMPS STARTING NEXT WEEKEND. SHORT TERM...TNGT/SUN. WL LEAVE HEADLINES INTACT. PCPN WL PROBABLY BREAK OUT AS FZDZ ACRS THE SRN PART OF THE FCST AREA...WITH SNOW DEVELOPING IN THE BETTER LIFT AND DEEPER MOISTURE TO THE NORTH. THERMAL PROFILES ON THE VARIOUS MODELS QUITE SIMILAR...AND FAVORED MAINLY FZDZ/FZRA MIXED WITH SOME SLEET FM GRB SWD. AREAS FM AUW-MNM SHOULD BE MAINLY SLEET WITH SOME SNOW...WITH MAINLY SNOW ACRS THE FAR N. MIXED PCPN WL TEND TO CHG TO SNOW FM W TO E AFTER MIDNIGHT...BUT DON/T SEE A LOT OF PCPN LINGERING ONCE CHANGEOVER OCCURS...SO SNOWFALL TOTALS ACRS THE SRN 1/2 OF THE FCST AREA WL BE LIMITED. PCPN LIKELY TO STILL BE ONGOING OVER THE NERN 1/2 OF THE FCST AREA EARLY SUN MORNING...BUT SHOULD EXIT BY LATE MORNING. FLOW TOO WLY FOR SIG LAKE-EFFECT OFF LAKE SUPERIOR...BUT CARRIED CHC OF SOME FLURRIES. COLDER AIR WL BE SURGING SEWD...ESP DURING THE AFTN. WAS PRETTY AGGRESSIVE WITH CLEARING...AS THAT IS WHAT TYPICALLY HAPPENS WITH INVADING COLD AIR MASSES. COULD BE SOME DRIFTING OF THE SNOW... BUT N-C WI TYPICALLY NOT AS WINDY AS THE REST OF THE FCST AREA...AND THE REST OF THE AREA WL HAVE LIMITED ACCUMULATIONS. EXPECT MAX TEMPS DURING THE MORNING...WITH FALLING AFTN TEMPS. LONG TERM...SUNDAY NIGHT THROUGH SATURDAY...MODELS ARE IN DECENT AGREEMENT THROUGH ABOUT WEDNESDAY BEFORE SPREAD IN THE VARIOUS SOLUTIONS RAMPS UP DRAMATICALLY. FORECAST DIFFICULTIES RESIDE IN TIMING OF SHORTWAVE TROUGHING ACROSS THE CENTRAL AND EASTERN U.S. MIDWEEK...AND DEGREE OF PATTERN AMPLIFICATION BY THE END OF THE WEEK WHEN A POSITIVE PNA PATTERN IS PROGGED TO DEVELOP. FOR THIS FORECAST...USED A BLEND OF THE GFS AND ECMWF THROUGH DAY 5 (WED)...THEN A BLEND OF THE ECMWF/GFS ENSEMBLE THROUGH NEXT SAT. SUNDAY NIGHT...SHORTWAVE TROUGH AND ASSOCIATED SURFACE LOW PRESSURE WILL LIFT NE DURING THE EVENING FROM LAKE SUPERIOR-LAKE HURON INTO ONTARIO. ARCTIC HIGH PRESSURE WILL SLIDE ACROSS THE CENTRAL U.S. LEAVING A TIGHT PRESSURE GRADIENT ACROSS NORTHERN WI. THIS MAY SAVE US SOMEWHAT FROM A BRUTALLY COLD NIGHT (EMPHASIZE SOMEWHAT)...AS LATEST GFS ENSEMBLE/SREF DROP 850MB TEMPS INTO THE NEG TEENS BELOW 0C. WITH CLEARING SKIES DURING THE LATE AFTERNOON/EARLY EVENING HOURS...HARD TO ENVISION A SCENARIO WHERE THE MAJORITY OF THE FORECAST AREA DOESNT FALL BELOW 0F. IN FACT...BIASED CORRECTED MAV/MET GUIDANCE HAS LOWS APPROACHING 20 BELOW OVER NC WI. WENT ABOVE THIS DUE TO THE WIND FACTOR...WHICH WILL PREVENT DECOUPLING SOME. BUT STILL...THINK THAT 10-15 BELOW WILL BE COMMON OVER INTERIOR WI...ESPECIALLY IN THE LOW LYING AREAS/VALLEYS. A WIND CHILL ADVISORY MAY BE NEEDED ESPECIALLY ACROSS THE NW FORECAST AREA FOR THE COMBINATION OF COLD AND BREEZY CONDITIONS. MONDAY AND MONDAY NIGHT...HIGH PRESSURE SLIDES ACROSS THE SOUTHERN GREAT LAKES/NORTHERN OHIO VALLEY ON MONDAY. RETURN FLOW STARTS TO DEVELOP DURING THE AFTERNOON...BUT SURFACE TEMPS WILL BE SLOW TO RESPOND DUE TO LOW INVERSION HEIGHTS AND A COLD START TO THE MORNING. AS A RESULT...WENT BELOW GUIDANCE WITH RESPECT TO HIGHS...IN THE UPPER SINGLE DIGITS TO MID TEENS. A WARMER NIGHT CAN BE EXPECTED MONDAY NIGHT...AS MID/HIGH CLOUDS INVADE FROM THE WEST AND SOUTHERLY WINDS WILL DRAW MOISTURE NORTHWARD. HARD TO SAY HOW FAR NORTH THIS MOISTURE GETS...AS MODELS DIFFER QUITE A BIT. WILL JUST SHOW SOME INCREASING CLOUDS...WHICH MAY BE A TAD OPTIMISTIC AS THE MOISTURE RETURN ISNT ALL THAT IMPRESSIVE. TUES AND WED...SHORTWAVE WITHIN LEFT EXIT REGION OF AN ENERGETIC PACIFIC JET WILL REINFORCE A SHEARED OUT SHORTWAVE EJECTING FROM THE SOUTHWEST CONUS OVER THE SOUTH-CENTRAL PLAINS...WHILE BROADER TROUGHING MOVES EAST ALONG THE US-CANADIAN BORDER. USUALLY...SLOWER IS BETTER WITH THESE SOUTHWEST SYSTEMS...BUT WILL REFRAIN FROM THIS PHILOSOPHY DUE TO THE FAIRLY LOW AMPLITUDE NATURE OF THE SW WAVE...ALONG WITH THE FAST PACIFIC JET THAT WILL GIVE THE WAVE A PUSH TO THE EAST. BETTER FORCING WILL RESIDE TO THE SOUTH AND EAST OVER THIS PERIOD...WHILE BROADER CYCLONIC FLOW ALOFT WILL SUPPORT LOW LEVEL TROUGHING ACROSS THE GREAT LAKES. THIS TROUGHING WILL MOVE IN LATE TUESDAY INTO WEDNESDAY BEFORE DEPARTING WED NIGHT. WILL ADJUST POPS A BIT TO SHOW HIGHER POPS AHEAD OF THE TROUGH WITHIN AN ISENTROPIC ASCENT REGIME AND END POPS FROM SW TO NE WED NIGHT. DOESNT LOOK LIKE A BIG DEAL AT THIS POINT...JUST RATHER UNSETTLED WITH LIGHT ACCUMS...UNLESS THE TRACK OF THE WAVE SHIFTS FARTHER NW THAN CURRENTLY PROGGED. THURS THRU SAT...A MODEST SHOT OF ARCTIC AIR ARRIVES ON THURS USHERED IN BY BRISK NW WINDS. PERHAPS SOME LINGERING LAKE EFFECT SNOW CHANCES OVER FAR NORTHERN WISCONSIN BEFORE HIGH PRESSURE RIDGE AXIS SETTLES IN ON THURS NIGHT. WITHIN BROAD NW FLOW ALOFT...NEXT CLIPPER DROPS SE LATE FRIDAY INTO SATURDAY TIMEFRAME...WITH POTENTIAL FOR ISENTROPIC SNOWS AHEAD OF IT...AND BITTERLY COLD AIR BEHIND IT. AVIATION...CONDITIONS WL TREND DOWNWARD...WITH LIFR CIGS EXPECTED ACRS MOST OF THE FCST AREA AFTER MIDNIGHT. BUT EXPECT A QUICK IMPROVEMENT TOMORROW MORNING. && .GRB WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL 9 AM CST SUNDAY FOR WIZ013-018>022- 031-037>040-048>050-073-074. WINTER WEATHER ADVISORY UNTIL 6 AM CST SUNDAY FOR WIZ030-035-036- 045. WINTER STORM WARNING UNTIL 9 AM CST SUNDAY FOR WIZ005-010>012. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 213 PM CST SAT JAN 3 2009 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-041200- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 213 PM CST SAT JAN 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WISCONSIN...EAST CENTRAL WISCONSIN...NORTH CENTRAL WISCONSIN AND NORTHEAST WISCONSIN. .DAY ONE...TONIGHT WINTRY PRECIPITATION WILL LEAD TO VERY HAZARDOUS TRAVEL CONDITIONS TONIGHT. MAINLY SNOW IS EXPECTED IN NORTH-CENTRAL WISCONSIN. MIXED FREEZING RAIN...SNOW...AND SLEET WILL FALL FROM CENTRAL THROUGH NORTHEAST WISCONSIN. OVER EAST-CENTRAL WISCONSIN...FREEZING RAIN WILL BE MIXED WITH SLEET AT TIMES...THEN CHANGE TO SNOW LATE. UNTREATED ROADWAYS ARE LIKELY TO BECOME VERY SLIPPERY...ESPECIALLY IN AREAS THAT RECEIVE PRIMARILY FREEZING RAIN OR FREEZING DRIZZLE. ANYONE TRAVELING TONIGHT SHOULD CLOSELY MONITOR THE LATEST FORECAST BEFORE DEPARTING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY SOME LINGERING SNOW IS POSSIBLE EARLY SUNDAY. A STORM SYSTEM APPROACHING THE STATE MID-WEEK COULD BRING ANOTHER ROUND OF SNOW TO THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO FORWARD SNOWFALL MEASUREMENTS TO THE NATIONAL WEATHER SERVICE IN GREEN BAY. OBSERVATIONS OF FREEZING RAIN...FREEZING DRIZZLE...AND SLEET SHOULD ALSO BE FORWARDED TO THE NATIONAL WEATHER SERVICE. LMZ521-522-541>543-041200- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 213 PM CST SAT JAN 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TONIGHT CONDITIONS HAZARDOUS TO SMALL CRAFT ARE EXPECTED TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY CONDITIONS HAZARDOUS TO SMALL CRAFT WILL CONTINUE THROUGH MONDAY. JS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
619 PM CST SAT JAN 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM FREEZING RAIN SPENCER 44.76N 90.28W
01/03/2009 U0.00 INCH MARATHON WI CO-OP OBSERVER
A MIX OF SNOW/SLEET/FREEZING RAIN IS FALLING. A GLAZE OF
ICE WAS REPORTED ON SURFACES.
0608 PM FREEZING RAIN COLBY 44.91N 90.30W
01/03/2009 U0.00 INCH MARATHON WI CO-OP OBSERVER
A MIX OF SNOW/SLEET/FREEZING RAIN IS FALLING. A GLAZE OF
ICE WAS REPORTED ON SURFACES.
&&
BERSCHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
708 PM CST SAT JAN 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM FREEZING RAIN MINOCQUA 45.86N 89.69W
01/03/2009 U0.00 INCH ONEIDA WI PUBLIC
MIXED PRECIPITATION REPORTED. ICY ROAD CONDITIONS
REPORTED ON HWY 51.
&&
BERSCHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
718 PM CST SAT JAN 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM FREEZING RAIN WAUTOMA 44.06N 89.28W
01/03/2009 U0.00 INCH WAUSHARA WI PUBLIC
A COATING OF ICE WAS REPORTED. SIDEWALKS ARE ICY.
&&
BERSCHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
725 PM CST SAT JAN 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM FREEZING RAIN GREEN BAY 44.51N 88.00W
01/03/2009 M0.01 INCH BROWN WI OFFICIAL NWS OBS
THIN COATING OF ICE ON CARS AND SIDEWALK AT OFFICE. SOME
SLEET MIXING IN DURING HEAVIER PRECIPITATION.
&&
BERSCHThe national radar mosaic for the moment the first event began.
5 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, January 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 151410, 151411, 151412, 151414, 151415.